Advice please!

Hi there,

I was diagnosed with hypothyroidism 6 years ago. I'm on levothyroxine 100mcg. Had my annual bloods done last July and was asked to repeat 6 months last. Had them done again in January 16 and received a letter to repeat in 3 months with no further explanation.

My recent results were:

Tsh serum 0.41

T4 23.4

I have never felt particularly well but currently experiencing anxiety, palpitations, difficulty getting and staying asleep (very unlike me), fatigue, heavy periods, weight loss (approx 1lb per week last month), dry skin, brittle hair.

Please can someone explain what this means and what I should be doing/requesting from my gp.

Thank you!

Becs

7 Replies

oldestnewest
  • Becs32, do you have the ref range (figures in brackets after results) for FT4?

  • The range I have is tsh (0.4-4.0) and t4 (9.0-25.0) but I can't be certain I'm correct. Probably need my earlier test results to see a pattern. I haven't been told anything just letters to re test and got results via receptionist!

    Thanks

  • Becs32, If FT4 range is 9-25 you aren't biochemically overmedicated. Nevertheless FT4 23.4 is high in range and may be too high for you.

    You could skip Levothyroxine dose for a couple of days and reduce dose to 75/100mcg alternate days and see whether palpitations, anxiety, insomnia and weight loss improve. It will take 7-8 days for the high dose to wash out before you feel any improvement.

    If there is no improvement in 2-3 weeks you should make an appointment to discuss your symptoms with your GP.

  • Were there any ranges? Was it total T4 or free T4?

    If I were asked to guess, I would think you might have Hashimoto's disease (autoimmune thyroiditis). With this disease the thyroid glad tends to produce wildly varying amounts of hormone, and you may well be overactive at the moment. Or at least more active, and your total hormone, self produced and medication, might be rather high.

    I wouldn't put up with it myself. I'd be bugging my doctor for more information and a plan of action. But I am seriously awkward - and its on my notes apparently!

    The other thing that may help you is to go gluten free. If you do have Hashimoto's then being GF often damps down the symptoms. But its a medium term strategy, and won't help you sleep tonight, I'm afraid.

  • Thanks for the advice. I have had little contact with the GP, it's been via receptionist. Need full copies really of results. Do you think I should get an appointment? Not sure I can wait another 3 months for blood tests. Should I be asking for other blood tests?

    Thanks

  • Only you can decide whether you feel bad enough to brave the GP. It shouldn't be like this!

    Another blood test probably won't tell you much more unless the measure free T3.

    Your clinical symptoms certainly suggest you have gone hyper. If they stopped looking at their screens, and looked at us!!!!

  • Hi Becs, this isn't a simple condition. There are many inter-reacting processes going on and it's good to know a bit about it. I think this man explains it very well if you have time to observe. There are things we can do for ourselves.

You may also like...